Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 126, NWS Springfield, MO

May 23, 1999Barry County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 23, 1999, 2:51 AM CDT for Barry County, Lawrence County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 1999, 2:51 AM CDT (07:51 UTC)
Expired
May 23, 1999, 3:40 AM CDT
In force
49 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Barry County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 53 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 2:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1999-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1999-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 AM CDT, 21 minutes earlier.

Area forecast discussion, May 23, 2:30 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT SUN MAY 23 1999

FORECAST CONCERNS: TEMPERATURES AND HOW LONG TO HOLD ONTO POPS

THUNDERSTORM COMPLEX MOVING THROUGH WESTERN PORTIONS OF THE FORECAST
AREA AS ADVERTISED PREVIOUSLY. REGIONAL RADAR LOOP SHOWED A LARGE
AREA OF RAIN BEHIND THE SQUALL LINE EXTENDING INTO EASTERN KANSAS.

ONLY SLIGHT DIFFERENCES IN THE 00Z MODEL OUTPUT. COMPLEX OF STORMS
WILL PUSH THROUGH THE FORECAST AREA THIS MORNING...WITH THE SURFACE
FRONT EXPECTED THROUGH ALL BUT EXTREME SOUTHEAST SECTIONS THIS
AFTERNOON. COOLER AND DRIER AIR WILL THEN MOVE INTO TONIGHT AND
CONTINUE THROUGH MONDAY.

PRIMARY CONCERN IS THE POTENTIAL FOR ADDITIONAL STORM DEVELOPMENT
ONCE THE COMPLEX MOVES THROUGH THIS MORNING. ATMOSPHERE SHOULD BE
CONVECTIVELY EXHAUSTED OVER THE WESTERN TWO THIRDS OF THE FORECAST
AREA. WILL KEEP A CHANCE OVER SOUTH CENTRAL MISSOURI INTO THIS
AFTERNOON BUT WORD THE REST OF THE FORECAST AREA AS MAINLY THIS
MORNING.

NEXT QUESTION IS HOW COOL WILL TEMPERATURES GET TONIGHT AND MONDAY.
THICKNESSES SUGGEST THAT THE COOLEST AIR WILL CLIP THE FORECAST
AREA. EXPECT TO SEE A WIDE VARIATION IN TEMPERATURES TONIGHT AND
ESPECIALLY MONDAY FROM COOLER CENTRAL MISSOURI TO WARMER SOUTHWEST
MISSOURI/SOUTHEAST KANSAS.

SUTTON

In the hours before

Special weather statement, May 22, 11:57 PM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055-066>067-077>078-088>089-093>094-101>102-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CDT SAT MAY 22 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST KANSAS ALONG
WITH SOUTHWEST MISSOURI UNTIL 500 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 AM FOR THE FOLLOWING COUNTIES:

IN KANSAS: BOURBON        CHEROKEE       CRAWFORD

IN MISSOURI:
BARRY      BARTON         BENTON         CEDAR         DADE
JASPER     LAWRENCE       MCDONALD       NEWTON        ST. CLAIR
VERNON

A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS.
DAMAGING WINDS IN EXCESS OF 60 MPH HAD BEEN REPORTED WITH THE STORMS
AND WILL BE THE MAIN SEVERE WEATHER THREAT OVERNIGHT.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SUTTON
Special weather statement, May 22, 11:57 PM CDT, 2 hours 54 minutes before
KSZ073-097-101-MOZ055-066>067-077>078-088>089-093>094-101>102-231000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1157 PM CDT SAT MAY 22 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR SOUTHEAST KANSAS ALONG
WITH SOUTHWEST MISSOURI UNTIL 500 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 AM FOR THE FOLLOWING COUNTIES:

IN KANSAS: BOURBON        CHEROKEE       CRAWFORD

IN MISSOURI:
BARRY      BARTON         BENTON         CEDAR         DADE
JASPER     LAWRENCE       MCDONALD       NEWTON        ST. CLAIR
VERNON

A COMPLEX OF THUNDERSTORMS OVER EASTERN KANSAS WILL MOVE INTO
SOUTHEAST KANSAS AND WESTERN MISSOURI DURING THE OVERNIGHT HOURS.
DAMAGING WINDS IN EXCESS OF 60 MPH HAD BEEN REPORTED WITH THE STORMS
AND WILL BE THE MAIN SEVERE WEATHER THREAT OVERNIGHT.

STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

SUTTON
Special weather statement, May 23, 2:11 AM CDT, 40 minutes before
KSZ073-097-101-MOZ055-066>069-077>081-088>096-101>105-231200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
211 AM CDT SUN MAY 23 1999

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 AM FOR PORTIONS OF
CENTRAL AND SOUTHWEST MISSOURI...
...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS AND PORTIONS OF
WEST CENTRAL MISSOURI HAD BEEN CANCELLED...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 AM CDT FOR THE FOLLOWING COUNTIES IN CENTRAL AND
SOUTHWEST MISSOURI:

BARRY...          CAMDEN...         CHRISTIAN...      DADE...
DALLAS...         DOUGLAS...        GREENE...         HICKORY...
JASPER...         LACLEDE...        LAWRENCE...       MCDONALD...
NEWTON...         OZARK...          POLK...           STONE...
TANEY...          WEBSTER...        WRIGHT...

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR SOUTHEAST
KANSAS AND PORTIONS OF WEST CENTRAL MISSOURI HAD BEEN CANCELLED. THE
FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH:

IN KANSAS:   BOURBON   CHEROKEE   CRAWFORD
IN MISSOURI: BARTON    VERNON     CEDAR    ST. CLAIR  BENTON

SUTTON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 12:09 AM CDTSevere Thunderstorm WarningSGFVernon51 min
May 23, 1:20 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon65 min
May 23, 2:19 AM CDTSevere Thunderstorm WarningSGFDade, Jasper41 min
May 23, 2:23 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair47 min
May 23, 2:35 AM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 23, 3:21 AM CDTFlash Flood WarningSGFVernon3 hr
May 23, 12:58 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.